South Dakota, 2023

Heavy Snow in South Dakota, March 9, 2023

March 9, 2023 · NWS ABR · 5 events in 5 counties and zones

A broad area of low pressure generated a shield of steady light to moderate snow across central and northeastern South Dakota through the day on March 9th. A broad swath of 2 to 5 inches of snow was observed, with some enhancement from terrain on the eastern side of the Prairie Coteau.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A broad area of low pressure generated a shield of steady light to moderate snow across central and northeastern South Dakota through the day on March 9th. A broad swath of 2 to 5 inches of snow was observed, with some enhancement from terrain on the eastern side of the Prairie Coteau. The highest measured amounts include 7.5 inches in Gary and a mile south of Pierre, 6.5 inches 2 miles south of Doland and in Labolt, 6.1 inches 2 miles west of Rauville, and 6 inches a mile north-northwest of Milbank.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 8, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 8, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1128 PM CST Wed Mar 8 2023

.UPDATE...
Issued at 1120 PM CST Wed Mar 8 2023

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 842 PM CST Wed Mar 8 2023

Added in some freezing drizzle mention for the rest of this
evening and tossed out a Special Weather Statement for it. Radar
and observations starting to confirm what RAP data in BUFKIT
suggests is possible; light freezing drizzle from a gradually
deepening low level stratus layer.

00Z KABR RAOB suggests a portion of the stratus layer is cold
enough to be tickling ice activation within the stratus (flurries
or very fine snowflakes), but already noting north-facing surfaces
here at the office are starting to build a very light coating of
ice on them.

The KABR RAOB also confirms there is a considerable dry layer in
place this evening, anchored at ~700hpa. But, later tonight
between ~06-09Z when the DGZ within the column begins to saturate
enough to see snow develop, the potential for freezing drizzle
will go away. Updates are out.

UPDATE Issued at 527 PM CST Wed Mar 8 2023

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CST Wed Mar 8 2023

The main challenge in the near term revolves around a winter storm
system set to affect the region later tonight through Thursday
night. Upper level southwest flow tonight will give way to a decent
shortwave tracking across the region Thursday and Thursday night.

At the surface, a ridge of high pressure will keep conditions dry
across the entire area this evening. The ridge will get pushed back
northward overnight as a low pressure system slides off the southern
Rockies to western Kansas. The low then looks to track eastward to
southern Missouri during the day Thursday, with an inverted trough
extending from it to southern North Dakota. Snow will overspread the
area from southwest to northeast beginning late tonight, and will
continue through the day Thursday. As the surface low tracks further
to the east Thursday night, the snow will gradually come to an end
from west to east, and will be completely out of the area by 12Z
Friday. Winds will not be terribly strong with this system, but
cannot rule out some gusts of 20 to 25 mph at times, which could
still be enough to result in some blowing or drifting snow. Snow
amounts look to generally be in the 3 to 6 inch range across the
area. However, there is potential for some higher amounts along the
Coteau region, where some areas could see 7 to 9 inches of new
accumulation. Therefore, have issued a Winter Storm Warning for
Roberts, Grant and Deuel counties, and will leave the rest of the
area in a Winter Weather Advisory. Did adjust the start and end
times to better fit when the snow moves in and when it exits the
region.

Low temperatures tonight will range from the lower teens across
north central South Dakota, to the lower 20s across far northeastern
South Dakota and west central Minnesota. High temperatures on
Thursday will be in the mid 20s to lower 30s. Low temperatures
Thursday night will be in the mid teens to the lower 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CST Wed Mar 8 2023

Models continue to agree on the upper level pattern through early
Sunday morning. With the low on Sunday, the Canadian model tries to
make the trough a little more positively tilted than either the GFS
or the EC and bring in some stronger high pressure to start the
week. Towards the middle of next week, both the EC and Canadian are
starting to show a shortwave trough move across the region. We will
have a good bit of energy over the region Saturday reaching east
from the 500mb low over Canada and MT. After a ribbon of dry air
moves across the region at 700mb on Friday, lots of moist air moves
in Friday night and into Saturday with the trough moving east across
southern Canada/MT. This pattern continues down through the 850mb
layer. At 925mb, moisture stays in place through the whole period.

Snow should be coming to an end or be done by Friday morning. There
will still be some accumulating snow Friday night through late
Saturday night, mainly over northeast SD and west central MN. Models
have been trending up on the winds Friday night through Saturday.
These higher winds are expected to move west to east across the
whole area which will make blowing snow a hazard everywhere. With
that shortwave on Wednesday, it is starting to look like there is a
chance of another round of snow. That is still a ways out, so
details are limited at this point. That being said, it looks to
mostly affect areas along and east of the James River. Temperatures
remain below average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1120 PM CST Wed Mar 8 2023

Terminals KABR,KATY,KPIR,KMBG

The vast majority of the TAF valid period, at all four terminals,
is going to be IFR (cigs). VFR visibility is already dropping to
IFR at KABR/KATY in light freezing drizzle and/or snow. VFR
visibility will drop to IFR visibility in snow at KPIR at or
after ~09Z; at KMBG at or after ~12Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM Thursday to midnight CST
     Thursday night for SDZ007-011-019-020-022.

     Winter Weather Advisory from 3 AM CST /2 AM MST/ to 6 PM CST /5
     PM MST/ Thursday for SDZ003>005-009-010-015>017-033>037-045-
     048-051.

     Winter Weather Advisory from 6 AM to 6 PM CST Thursday for
     SDZ006-018.

     Winter Storm Warning from 9 AM Thursday to midnight CST Thursday
     night for SDZ008-021-023.

MN...Winter Weather Advisory from 9 AM Thursday to midnight CST
     Thursday night for MNZ039-046.

&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...KK
AVIATION...Dorn
Hazardous weather outlook, Mar 8, 3:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
317 PM CST Wed Mar 8 2023

MNZ039-046-SDZ003>007-009>011-015>020-022-033>037-045-048-051-092130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Stanley-
Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
317 PM CST Wed Mar 8 2023 /217 PM MST Wed Mar 8 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Snow will begin to overspread the area late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue Thursday into Thursday night, with a widespread 3
to 6 inches of accumulation possible. A Winter Weather Advisory is in
effect Thursday into Thursday evening. Another system will bring
additional snow accumulations Friday night into Saturday, along with
windy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ008-021-023-092130-
Roberts-Grant-Deuel-
317 PM CST Wed Mar 8 2023

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Snow will begin to overspread the area late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow will continue Thursday into Thursday night, with 6 to 9 inches
of accumulation possible. A Winter Storm Warning is in effect
Thursday into Thursday evening. Another system will bring additional
snow accumulations Friday night into Saturday, along with windy
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

In the hours before

Special weather statement, Mar 8, 8:43 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
843 PM CST Wed Mar 8 2023

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-090700-
Traverse-Big Stone-Brown-Marshall-Roberts-Edmunds-Day-Potter-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton,
Sisseton, Ipswich, Webster, Gettysburg, Faulkton, Redfield,
Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida,
Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson
843 PM CST Wed Mar 8 2023 /743 PM MST Wed Mar 8 2023/

Areas of freezing drizzle are possible at times this evening,
prior to the development of light to moderate snow overnight. A
light glaze of ice coating is possible, especially on bridges and
other elevated surfaces.

SDZ003>005-009-015-090700-
Corson-Campbell-McPherson-Walworth-Dewey-
Including the cities of McIntosh, Herreid, Eureka, Mobridge,
and Isabel
843 PM CST Wed Mar 8 2023 /743 PM MST Wed Mar 8 2023/

Patchy freezing drizzle is possible at times this evening, prior
to the development of light to moderate snow overnight. Spotty
coverage of a light glaze of ice coating is possible, especially
on bridges and other elevated surfaces.

Dorn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Hughes

When
March 9, 12:00 AM CST to 4:00 PM CST
Where
Hughes forecast zone
Reported by
CoCoRaHS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 7.5 inches of snow a mile south of Pierre.

Heavy Snow, Deuel

When
March 9, 5:00 AM CST to 11:59 PM CST
Where
Deuel forecast zone
Reported by
Public
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

A member of the public observed 7.5 inches of snow in Gary.

Heavy Snow, Codington

When
March 9, 6:00 AM CST to 11:59 PM CST
Where
Codington forecast zone
Reported by
COOP Observer
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

A COOP observer observed 6.1 inches of snow 3 miles west of Rauville.

Heavy Snow, Spink

When
March 9, 7:00 AM CST to 11:00 PM CST
Where
Spink forecast zone
Reported by
COOP Observer
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

A COOP observer measured 6.5 inches of snow 2 miles south of Doland.

Heavy Snow, Grant

When
March 9, 7:00 AM CST to 11:59 PM CST
Where
Grant forecast zone
Reported by
CoCoRaHS
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 6 inches of snow a mile north-northwest of Milbank.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087679, 1087677, 1087675, 1087676, 1087678.